We're here to help! Click here to chat with us or call us 24/7 at 770-299-1677.

GHB Overdose Symptoms, Prevention & Treatment Guide

Overdoses from GHB have been on the rise over the past 5 years. This drug is a strong depressant that can produce dangerous and even fatal overdose symptoms. Knowing how to identify a GHB overdose and the steps to take once one is identified may help save an overdose victim’s life.

In this article

    Signs & Symptoms Of A GHB Overdose

    Some of the more common signs of a GHB overdose may include:

    • Disorientation and Confusion
    • Agitation or Aggression
    • Vomiting
    • Uncoordinated Movements
    • Low Blood Pressure and Body Temperature
    • Slow Heart Rate
    • Slow and Irregular Breathing
    • Unconsciousness (with an inability to wake up)

    Some of the signs of a severe GHB overdose can include:

    • Coma
    • Unresponsive Pupils
    • Diminished Reflexes
    • Loss of Bowel and Bladder Control
    GHB Overdose Symptoms, Prevention & Treatment

    What To Do If Someone Overdoses On GHB

    Medical help is necessary if someone wants the best chance of surviving a GHB overdose, however, there are some things that a bystander can do to improve an overdose victim’s chances of survival. Some of these include:

    1. Call Emergency Medical Help Immediately: Medical help is required if someone is to have the best possible chance at surviving, so call an ambulance as soon as possible.
    2. Provide Aid: If someone is unconscious, place them in the recovery position. Since vomiting is very common during GHB overdoses, this will prevent them from choking and asphyxiating.
    3. Stay With Them Until Help Arrives: Monitor the victim until medical help arrives, and be prepared to give paramedics as much information about the victim as possible.

    While there is no FDA-approved medication for reversing a GHB overdose, there are medications that may be helpful. Regardless, supportive medical care is absolutely necessary, and the sooner this is received, the better.

    Dangers

    GHB is a powerful depressant and the dangers of a GHB overdose come from this strong depression of vital functions. Someone may stop breathing or their reflexes, such as the gag reflex, may become so depressed that they can easily choke and suffocate on spit or vomit. Furthermore, the confusion and aggression that sometimes emerge during a GHB overdose could lead to a wide range of potentially dangerous or deadly situations.

    Prevention

    The best way to avoid a GHB overdose is to stop using GHB. That being said, if someone is determined to use GHB, there are some things they can do to minimize the risks of an overdose. Some of these harm-reduction strategies may include:

    • Do Not Mix GHB With Other Drugs: The risk of GHB overdose increases as other drugs or alcohol are used. Avoid mixing GHB with any other substances.
    • Make Sure You Are Actually Using GHB: There are GHB analogues, such as GBL, which are more potent than GHB. Mistaking GBL for GHB could be fatal, as smaller amounts of GBL can have a much greater effect than GHB.

    Treatment

    If someone experiences a GHB overdose and continues to use GHB, it is usually only a matter of time before another GHB overdose occurs. If someone hopes to avoid this, the best chance they have is to enter a detox center and then a GHB rehab program. These programs can help someone stop using GHB, and begin a new life free of the threat of GHB overdoses. It may be wise to find an inpatient rehab or PHP treatment to obtain the highest level of care.

    Additional Resources

    The more someone knows about GHB overdoses, the better prepared they will be if and when they do encounter an overdose. Here are some additional resources to help someone become as informed and educated as possible about these potentially fatal overdoses.

    You Aren’t Alone

    We’re Here To Help

    Get help now

    We’d love the opportunity to help you during this overwhelming and difficult process. The Summit Wellness Group is located in Georgia and all of your calls will be directed to one of our local staff members. Our sincere passion is helping people recover so that they can live full, meaningful and healthy lives.

    Call us 24/7 at 770-299-1677. If we aren’t the right fit for you then we’ll utilize our expertise and connections within the treatment industry to assist you in finding the best provider for your specific needs. Alternatively you can fill out our contact form and a member of our staff will contact you shortly.